Recent Advances in Symmetry Groups and Conservation Laws for Partial Differential Equations and ApplicationsView this Special Issue
Nonlinearly Self-Adjoint, Conservation Laws and Solutions for a Forced BBM Equation
We study a forced Benjamin-Bona-Mahony (BBM) equation. We prove that the equation is not weak self-adjoint; however, it is nonlinearly self-adjoint. By using a general theorem on conservation laws due to Nail Ibragimov and the symmetry generators, we find conservation laws for these partial differential equations without classical Lagrangians. We also present some exact solutions for a special case of the equation.
In a recent paper , Eloe and Usman have considered the damped externally excited Benjamin-Bona-Mahony (BBM) type equation given by where and are nonnegative constants that are proportional to the strength of the damping effect. Equation (1) was introduced to model long waves in nonlinear dispersive systems. Some special cases of (1) are studied in [2, 3]. If and , , , and , then (1) reduces to the celebrated Benjamin-Bona-Mahony (BBM) equation The well-known BBM equation (2) was derived in  for moderately long wave equations in nonlinear dispersive systems. The authors derived three conservation laws for (2) and also considered the forcing equation. In , it was proved that these conservation laws are the only conservation laws admitted by the BBM equation. In , a family of BBM equations with strong nonlinear dispersive term was considered from the point of view of symmetry analysis. The symmetry reductions were derived from the optimal system of subalgebras and lead to systems of ordinary differential equations. For special values of the parameters of this equation, many exact solutions are expressed by various single and combined nondegenerative Jacobi elliptic function solutions and their degenerative solutions (soliton, kink, and compactons). In , nonlocal symmetries of a family of Benjamin-Bona-Mahony-Burgers equations were studied. In  for a family of Benjamin-Bona-Mahony equations with strong nonlinear dispersion, the subclass of equations which are self-adjoint was determined and some nontrivial conservation laws were derived. In , da Silva and Freire showed that the BBM equation is strictly self-adjoint and a conservation law obtained from the scaling invariance was established.
In , the first author of this paper introduced the definition of weak self-adjointness and showed that the substitution can be replaced with a more general substitution, where involves not only the variable but also the independent variables . In , Ibragimov pointed out that, in constructing conservation laws, it is only important that does not vanish identically and introduced the definition of nonlinearly self-adjoint equation; that is, the substitution can be replaced with a more general substitution, where involves not only the variable but also its derivatives as well as the independent variables; that is, .
In this paper, we consider a generalization of the damped externally excited Benjamin-Bona-Mahony type equation (1), that is, the forced BMM type equation where and are nonnegative constants that are proportional to the strength of the damping effect and is an arbitrary function of the variables and .
The aim of this paper is to prove that (3) is nonlinearly self-adjoint. We determine, by using the Lie generators of (3) and the notation and techniques of , some nontrivial conservation laws for (3). Finally, we present some exact solutions for a special case of (3).
2. Self-Adjoint and Nonlinearly Self-Adjoint Equations
Consider an th-order partial differential equation with independent variables and a dependent variable , where , denote the sets of the partial derivatives of the first, second, and so forth orders, , . The adjoint equation to (4) is with where denotes the variational derivatives (the Euler-Lagrange operator) and is a new dependent variable. Here, are the total differentiations.
Definition 2. Equation (4) is said to be weak self-adjoint if the equation obtained from the adjoint equation (5) by the substitution , with a certain function such that , (or ) and , is identical to the original equation.
Definition 3. Equation (4) is said to be nonlinearly self-adjoint if the equation obtained from the adjoint equation (5) by the substitution , with a certain function such that , is identical to the original equation (4).
2.1. The Subclass of Nonlinearly Self-Adjoint Equations
Let us single out some nonlinearly self-adjoint equations from the equations of the form (3). Equation (6) yields Setting in (10), we get Now, we assume that where is an undetermined coefficient. Condition (12) reads Comparing the coefficients for the different derivatives of , we obtain where and satisfy the following conditions: From above, we get that with and the following condition must be satisfied: We can now state the following theorem.
In particular, we can state the following theorem.
Theorem 5. Equation (3) is nonlinearly self-adjoint for any arbitrary function with
3. Conservation Laws: General Theorem
We use the following theorem on conservation laws proved in .
Let us apply Theorem 6 to the nonlinearly self-adjoint equation: where provided by the generator Here, must satisfy . We get the conservation law with where We simplify the conserved vector by transferring the terms of the form from to and obtain
4. Exact Solutions
In this section, we obtain exact solutions of (3) when and ; that is, we consider the following equation: This equation has two translation symmetries; namely, and . We first use these two symmetries and transform (30) into an ordinary differential equation. Then, employing the simplest equation method, we obtain exact solutions.
4.1. Symmetry Reduction of (30)
4.2. Exact Solutions Using Simplest Equation Method
Let us briefly recall the simplest equation method [13, 14] here. Consider the solutions of (32) in the form where satisfies a Bernoulli or Riccati equation, is a positive integer that can be determined by a balancing procedure , and the coefficients are parameters to be determined.
The Bernoulli equation we consider here is given by which has a solution in the form For the Riccati equation we will use the two solutions where and is a constant of integration.
4.2.1. Solutions of (30) Using Bernoulli Equation as the Simplest Equation
In this case, the balancing procedure  gives and therefore the solutions of (32) are of the form Now, substituting (38) into (32) and making use of (34) and then equating all coefficients of the functions to zero, we obtain an algebraic system of equations in terms of , , and .
Solving this system of algebraic equations, with the aid of Mathematica, we obtain Thus, a solution of (30) is where and is a constant of integration.
4.2.2. Solutions of (30) Using Riccati Equation as the Simplest Equation
The balancing procedure yields so the solutions of (32) are of the form Again substituting (41) into (32) and making use of the Riccati equation (36), we obtain, as before, an algebraic system of equations in terms of . Solving the algebraic system of equations, one obtains and hence solutions of (30) are where and is a constant of integration.
We have proved that the generalized forced BBM equation (3) is nonlinearly self-adjoint. We have determined, by using the Lie generators of (3) and the notation and techniques of , some nontrivial conservation laws for (3). Finally, we presented some exact solutions for a special case of (3).
Conflict of Interests
The authors declare that there is no conflict of interests regarding the publication of this paper.
Maria Luz Gandarias acknowledges the support of Junta de Andalucía Group FQM-201 and Chaudry Masood Khalique thanks the North-West University, Mafikeng Campus, for its continued support.
T. B. Benjamin, J. L. Bona, and J. J. Mahony, “Model equations for long waves in nonlinear dispersive systems,” Philosophical Transactions of the Royal Society of London A: Mathematical and Physical Sciences, vol. 272, no. 1220, pp. 47–78, 1972.View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet
M. S. Bruzón and M. L. Gandarias, “Nonlocal symmetries for a family Benjamin-Bona-Mahony-Burgers equations. Some exact solutions,” International Journal of Applied Mathematics and Informatics, vol. 5, pp. 180–187, 2011.View at: Google Scholar
M. S. Bruzon and M. L. Gandarias, “On the group classification and conservation laws of the self-adjoint of a family Benjamin-Bona-Mahony equations,” International Journal of Mathematical Models and Methods in Applied Sciences, vol. 4, pp. 527–534, 2012.View at: Google Scholar
N. K. Vitanov, “Application of simplest equations of Bernoulli and Riccati kind for obtaining exact traveling-wave solutions for a class of PDEs with polynomial nonlinearity,” Communications in Nonlinear Science and Numerical Simulation, vol. 15, no. 8, pp. 2050–2060, 2010.View at: Publisher Site | Google Scholar | Zentralblatt MATH | MathSciNet